Alert archive / North Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Raleigh, NC

August 7, 2020Wilson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 7, 2020, 2:55 PM EDT for Wilson County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2020, 2:55 PM EDT (18:55 UTC)
Expired
Aug 7, 2020, 4:00 PM EDT
In force
65 min
Issued by
NWS Raleigh, NC

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 40 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1871 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS82 KRAH 071855
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
255 PM EDT Fri Aug 7 2020
 
NCZ027-043-072000-
Nash NC-Wilson NC-
255 PM EDT Fri Aug 7 2020

...SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS WILL AFFECT 
SOUTHERN NASH AND WILSON COUNTIES UNTIL 400 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near 
Wilson, or 16 miles south of Nashville, moving north at 5 mph. Other 
storms will develop in these areas through 4 PM.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Rocky Mount, Nashville, Wilson, Elm City, Bailey, Sharpsburg, Spring
Hope, Lucama, Middlesex and Black Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this 
magnitude are capable of producing primarily tree damage. 

&&

LAT...LON 3559 7786 3559 7800 3560 7805 3559 7806
      3559 7809 3562 7813 3571 7816 3573 7819
      3573 7821 3575 7822 3575 7823 3577 7825
      3579 7824 3582 7826 3596 7817 3596 7780
      3587 7783 3583 7776 3573 7773
TIME...MOT...LOC 1852Z 182DEG 5KT 3574 7802 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:28 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 7, 2:28 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
228 PM EDT Fri Aug 7 2020

.SYNOPSIS...
A quasi-stationary front over the Piedmont of the srn middle
Atlantic, Carolinas, and GA will dissipate through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM Friday...

The morning forecast update has been sent with little change from
the previous forecast. Diurnal convection may initiate and first
concentrate along a differential heating boundary from morning
stratus from near CAE to FAY to GSB, in the same areas where an
outflow boundary is drifting nwwd from the srn NC and SC coastal
areas. Only 15-20 kts of effective shear indicated by 12Z regional
RAOBs will limit storm organization and severity from resultant
multi-cell/pulse type storms.

PREV DISCUSSION... /ISSUED 220 AM EDT Fri Aug 07 2020/

Areas of stratus and fog this morning followed by scattered
thunderstorms this afternoon and evening...

The mid/upper level trough will continue to weaken and lift out
today. This will leave behind a very weak boundary over the NW zones
this morning. The storms on Thursday PM also left behind outflows
and plenty of wet ground especially in the NW Piedmont. We will
start the day with areas of stratus and fog. The denseness of the
fog will likely be tied to how quickly the mid clouds disperse left
over from the earlier storms. There may be the need for special
statements or even a dense fog advisory for portions of the region
toward sunrise. Otherwise, the skies will become partly sunny.
Scattered thunderstorms are again expected this afternoon into the
evening. The placement of higher POP is in question given the
differences in the CAMS. We will place the higher POP along and east
of the old outflows in the Triad, with lesser POP initially in the
NW. Later in the afternoon into the evening, just about all
geographical areas have a good 40-50 percent chance of a
thunderstorm. Slow movement again will lead to locally very heavy
rainfall. PW's will also be 1.7 to 2 inches with forecast MLCapes
around 1500 to 2000 J/kg this afternoon. Shear will be very modest
with less than 25kt, so any severe storms should be very isolated or
limited. Highs in the upper 80s to lower 90s expected. Lows tonight
in the 65-70 range NW and lower to mid 70s SE.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 220 AM FRIDAY...

Heights rise leading to a decreasing chance of thunderstorms and
increasing heat this weekend. However, an important weakness in the
upper level ridge is expected to remain over our region. Therefore,
there will continue to be a few thunderstorms - just not as numerous
as in previous days. We will maintain low chance POP, mainly during
the afternoon through mid-evening hours Saturday and Saturday night.
Highs should return to 88-93 with lows in the 70-75 range. QPF will
be more limited and spotty, averaging 0.01 to 0.25 or so.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 320 AM Friday...

The weak mid/upper level trough will shift to the east of the area
from Sunday, which is expected to result in more isolated to widely
scattered showers and thunderstorms for Sunday afternoon/evening.
Another weak mid level trough is expected to develop over the
southeast U.S. early to mid next week. This combined with a
lee/piedmont trough will yield mainly diurnal afternoon/evening
convection each day. High temps through the period will generally be
around 90/lower 90s with lows in the lower to mid 70s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 225 PM Friday...

Scattered to numerous showers and storms initially from RWI and CAE
will tend to cluster along outflow and merge toward FAY and RDU
through this evening. There will be a lesser chance of convection at
INT/GSO, where MVFR ceilings have persisted and significantly
hindered diurnal heating/destabilization today. A persistence
forecast of stratus and fog suggests mainly LIFR-IFR conditions will
develop late tonight-early Sat, with associated moisture likely to
be heated and lifted through MVFR range, to VFR, between 14-17Z Sat.

Outlook: Mainly diurnal showers and storms and overnight-early
morning stratus will interrupt otherwise VFR conditions through early
to mid-next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS/Badgett
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...MWS
Hazardous weather outlook, Aug 7, 9:59 AM EDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
959 AM EDT Fri Aug 7 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081400-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
959 AM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening. A
few of the thunderstorms will produce locally heavy rain and strong
wind gusts to 45 mph. Urban and small stream flooding may develop
with the strongest storms due to the expected slow movement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 2:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
255 PM EDT Fri Aug 7 2020

NCZ027-043-072000-
Nash NC-Wilson NC-
255 PM EDT Fri Aug 7 2020

...SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS WILL AFFECT
SOUTHERN NASH AND WILSON COUNTIES UNTIL 400 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 16 miles south of Nashville, moving north at 5 mph. Other
storms will develop in these areas through 4 PM.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Rocky Mount, Nashville, Wilson, Elm City, Bailey, Sharpsburg, Spring
Hope, Lucama, Middlesex and Black Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing primarily tree damage.

&&

LAT...LON 3559 7786 3559 7800 3560 7805 3559 7806
      3559 7809 3562 7813 3571 7816 3573 7819
      3573 7821 3575 7822 3575 7823 3577 7825
      3579 7824 3582 7826 3596 7817 3596 7780
      3587 7783 3583 7776 3573 7773
TIME...MOT...LOC 1852Z 182DEG 5KT 3574 7802

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:55 PM EDTSpecial Weather StatementRAHAlamance, Guilford, Randolph65 min
Aug 6, 9:29 PM EDTFlash Flood Warning Considerable damage threatRAHForsyth2 hr
Aug 7, 3:47 PM EDTSpecial Weather StatementRAHHarnett, Johnston58 min
Aug 7, 3:54 PM EDTSpecial Weather StatementRAHFranklin36 min
Aug 7, 4:43 PM EDTSpecial Weather StatementRAHWake62 min
Aug 7, 5:15 PM EDTSpecial Weather StatementRAHHoke60 min
Aug 7, 5:38 PM EDTSpecial Weather StatementRAHFranklin, Nash67 min
Aug 7, 7:15 PM EDTAreal Flood AdvisoryRAHWayne3 hr

Nearby

Special Weather Statements in North Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.